Wisconsin, 2009

Lake-Effect Snow in Wisconsin, December 31, 2009

December 31, 2009 · NWS DLH · 2 events in 2 counties and zones

Heavy lake effect snow fell across the snow belt of northwest Wisconsin through the New Year. Fifteen to 20 inches of new snow were common across the Gogebic Range of Ashland and Iron Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy lake effect snow fell across the snow belt of northwest Wisconsin through the New Year. Fifteen to 20 inches of new snow were common across the Gogebic Range of Ashland and Iron Counties. Specific amounts included 20 inches at Gile, 15 inches near High Bridge, 10 inches at Hurley, and 6 inches at Saxon. The heaviest of the snow fell on New Years Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 31, 6:21 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 31, 6:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
621 AM CST THU DEC 31 2009

.AVIATION.../12Z TAF ISSUANCE/
A LOW CLOUD DECK IS EXPECTED TO PERSIST ACROSS MOST OF THE
NORTHLAND THROUGH THE TAF PERIOD. CIG HEIGHTS WILL VARY FROM MVFR
TO LOW VFR. THERE WILL ALSO BE AREAS OF LIGHT SNOW OR
FLURRIES...WITH REDUCED VSBYS IN THE MVFR CATEGORY AND MAINLY
ACROSS NORTHERN MINNESOTA. LAKE EFFECT SNOW SHOWERS ARE EXPECTED
ALONG THE SOUTHSHORE OF LAKE SUPERIOR WITH MVFR/IFR/LIFR CIGS AND
VSBYS.

&&

.PREV DISCUSSION... /ISSUED 306 AM CST THU DEC 31 2009/

DISCUSSION...ALBERTA CLIPPER HAS DEPARTED THE FA AND IS ALLOWING
COLD ARCTIC AIR TO ADVANCE INTO THE AREA. SOME FLURRIES WILL
OCCUR TODAY IN RESPONSE TO THE CAA/SHORT WAVE CROSSING ATTM AND
ANOTHER SHORT WAVE/SFC FRONT TO AFFECT THE AREA TODAY. SFC WIND
WILL EVENTUALLY SWITCH TO THE NW BY THIS AFTERNOON WHICH WILL
START UP THE LAKE EFFECT SNOW MACHINE. ACCUMULATIONS ARE
EXPECTED...WITH THE HIGHER AMOUNTS FOR ASHLAND AND IRON COUNTIES.
QPF WILL BE LIGHT...BUT WHAT IS GENERATED...USED A 30:1 SNOW-TO-
LIQUID RATIO FOR AMOUNTS. 1 TO 3 INCHES ALONG THE HIGHWAY 2
CORRIDOR FROM ODANAH TO HURLEY WITH LESSER AMOUNTS FURTHER WEST.

THE LES CONTINUES TONIGHT AS THE FLOW BECOMES NNW WITH GOOD CAA.
ANOTHER 3 TO 6 INCHES ALONG THE GOGEBIC RANGE. OTHERWISE...A
DEEPER SHORT WAVE WILL MOVE INTO THE FA TONIGHT. VERY LITTLE
MOISTURE AVAILABLE RESULTS IN A MENTION OF FLURRIES FOR THE
REMAINDER OF THE FA IN THE EVENING. THE FLURRIES WILL END LATE
TONIGHT AS THE MAJORITY OF THE FORCING HAS EXITED THE AREA. ENOUGH
CLOUDS AROUND TO KEEP THE MIN TEMPS FROM DROPPING TOO LOW AND
CRITERIA NOT MET FOR ISSUING ANY WIND CHILL HEADLINES TONIGHT.

ARCTIC PLUNGE CONTINUES ON NEW YEARS DAY WITH MAX TEMPS STRUGGLING
TO MAKE IT OUT OF THE SINGLE DIGITS BELOW ZERO OVER THE NW HALF OF
THE FA. SINGLE DIGITS ABOVE ZERO EXPECTED IN THE NW WI FA...WITH
AROUND 10 F OVER THE FAR SOUTHERN TIER. STILL A BIT MORE CLOUDS
AROUND AS ONE MORE SHOT OF SHORT WAVE ENERGY DROPS INTO THE FA FROM
CUT OFF UPPER LOW CROSSING ONTARIO. LES KEEPS PUMPING OUT THE
ACCUMULATING SNOW ALONG THE GOGEBIC RANGE WITH ANOTHER 3 TO 6 INCHES
ANTICIPATED. WILL KEEP THE HEADLINES AS IS.

EXTENDED...FRIDAY NIGHT THROUGH WEDNESDAY.
THE MEDIUM RANGE MODELS SHOW A LARGE ARCTIC HIGH PRESSURE SYSTEM
OVER CANADIAN PRAIRIES AND MIDWEST DURING THE ENTIRE EXTENDED
FORECAST PERIOD. THIS PATTERN WILL RESULT IN DRY CONDITIONS AND VERY
COLD TEMPERATURES ACROSS THE NORTHLAND THIS WEEKEND THROUGH EARLY
NEXT WEEK. THE EXCEPTION WILL BE ALONG THE SOUTH SHORE OF LAKE
SUPERIOR WHERE FAVORABLE WIND DIRECTION AND DELTA T VALUES WILL
RESULT IN A GOOD CHANCE FOR LAKE EFFECT SNOW...ESPECIALLY ACROSS THE
GOGEBIC RANGE OF IRON AND ASHLAND COUNTIES THIS WEEKEND.

AVIATION...06Z TAFS.
-SN TO END AND MVFR CIGS TO GRADUALLY RISE TO VFR BY THU MRNG AS
CFNT MOVES FARTHER AWAY TO THE E AND HIGH PRESS PUSHES IN BEHIND.
WINDS WILL REMAIN NWLY THRU THE TAF PD.

&&

.POINT TEMPS/POPS...
DLH  10  -4   0 -16 /  10  10  10   0
INL   6 -15  -5 -26 /  10  10  10   0
BRD   8  -5   2 -19 /  10  10  10   0
HYR  13   0   7 -19 /  10  10  10  20
ASX  16   3   9  -8 /  30  20  20  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...LAKE EFFECT SNOW WARNING FROM 4 PM THIS AFTERNOON TO 6 AM CST
     SATURDAY FOR WIZ003-004.

LS...HEAVY FREEZING SPRAY WARNING FROM NOON TODAY TO 6 AM CST
     SATURDAY FOR LSZ146-147.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST SATURDAY FOR LSZ121-145>148.

&&

BERDES
Hazardous weather outlook, Dec 31, 4:15 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
415 AM CST THU DEC 31 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
415 AM CST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HEAVY LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...AND CONTINUE INTO SATURDAY ALONG THE SOUTH SHORE OF
LAKE SUPERIOR. TOTAL SNOWFALL IS EXPECTED TO RANGE FROM 1 TO 2
FEET FROM ODANAH AND MELLEN TO HURLEY WISCONSIN. SEE THE
LATEST WINTER WEATHER PRODUCTS ISSUED BY THE DULUTH OFFICE OF THE
NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF LAKE EFFECT SNOW WILL CONTINUE FRIDAY THROUGH
WEDNESDAY AND AFFECT THE GOGEBIC RANGE. ADDITIONAL ACCUMULATIONS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CONTACT THE DULUTH NATIONAL WEATHER
SERVICE OFFICE WITH SNOW AMOUNTS.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
415 AM CST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A GUSTY NORTHWEST WIND WILL CREATE HAZARDOUS WAVES ALONG THE SOUTH
SHORE OF LAKE SUPERIOR. HEAVY FREEZING SPRAY WILL AFFECT BOATERS
FROM PORT WING TO BAYFIELD WISCONSIN...INCLUDING THE APOSTLE
ISLANDS TODAY AND TONIGHT. SEE THE LATEST MARINE PRODUCTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE GUSTY NORTHWEST WINDS AND HEAVY FREEZING SPRAY WILL PERSIST
FRIDAY AND SATURDAY.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Ashland

When
December 31, 9:00 AM CST to 11:59 PM CST
Where
Ashland forecast zone
Reported by
Trained Spotter
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Snow continued through late afternoon on January 2.

Lake-Effect Snow, Iron

When
December 31, 9:00 AM CST to 11:59 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Snow continued through late afternoon on January 2.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208716, 208717.